Citations 0
Editor's Correspondence
May 12, 2003

Acetaminophen and Hypertension: A Causal Association or Pain Mediated?

Author Affiliations

Not Available

Not Available


Copyright 2003 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2003

Arch Intern Med. 2003;163(9):1113-1114. doi:10.1001/archinte.163.9.1113-a

I remain skeptical that the association between acetaminophen use and incident hypertension observed by Curhan et al1 was a causal one. It is established that traditional nonsteroidal anti-inflammatory drugs (NSAIDs) can exacerbate hypertension, but the authors' suggestion that acetaminophen—even when taken infrequently—can cause hypertension has limited plausibility. As the authors point out, short-term studies on acetaminophen use have not identified an adverse effect of this drug on blood pressure. Given its short half-life and duration of action, coupled with the absence of documented hemodynamic effects, it seems more likely that acetaminophen was a marker for chronic or frequent intermittent pain, rather than a direct culprit.

First Page Preview View Large
First page PDF preview
First page PDF preview